Age-Varying Association Between Statin Use and Incident Alzheimer's Disease.
Li, Ge MD, PhD *; Shofer, Jane B. MS *; Rhew, Isaac C. MPH +; Kukull, Walter A. PhD +; Peskind, Elaine R. MD *++; McCormick, Wayne MD, MPH [S]; Bowen, James D. MD [//]; Schellenberg, Gerard D. PhD **; Crane, Paul K. MD, MPH [S]; Breitner, John C.S. MD, MPH *#; Larson, Eric B. MD, MPH [S]++
Journal of the American Geriatrics Society.
58(7):1311-1317, July 2010.
(Format: HTML, PDF)
OBJECTIVES: To determine whether risk reduction of statins for Alzheimer's disease (AD) varies by age or presence of apolipoprotein E (APOE) [varepsilon]4 allele.
DESIGN: A cohort of cognitively intact elderly participants was assessed biennially for dementia and AD.
SETTING: Community based.
PARTICIPANTS: Three thousand three hundred ninety-two members of a health maintenance organization (HMO) aged 65 and older and without dementia.
MEASUREMENTS: Statin use was identified from the HMO pharmacy database, and proportional hazards models were applied with statin use as a time-dependent covariate to assess the association between statins and AD and the modifying effects of age and the APOE [varepsilon]4 allele.
RESULTS: Over an average of 6.1 years of follow-up of 3,099 participants, 263 participants developed probable AD. The adjusted hazard ratio (aHR) for statin use was 0.62 (95% confidence interval (CI)=0.40-0.97) for AD in models including demographic characteristics and vascular risk factors as covariates. The strength of the association between statins and AD diminished with age (statin-by-age at entry interaction P=.04); the aHR in those younger than 80 was 0.44 (95% CI=0.25-0.78), versus 1.22 (95% CI=0.61-2.42) for aged 80 and older. The interaction term for statin use-by-APOE [varepsilon]4 was not significant (P=.65).
CONCLUSION: This enlarged study confirms earlier findings that statin therapy in early old age, but not in late age, may be associated with a lower risk of AD. The relationship between statin use and AD was consistent across APOE genotypes.
(C) 2010 by the American Geriatrics Society